Debris Flow, Northwestern San Juan Mountains
- When
- July 2, 7:20 PM MST to 7:40 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Rainfall caused a mudslide and a separate rockslide on the north side of Red Mountain Pass, which caused minor problems on Highway 550.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Rainfall caused a mudslide and a separate rockslide on the north side of Red Mountain Pass, which caused minor problems on Highway 550.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM MST, 5 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 244 PM MDT SUN JUL 2 2006 .SHORT TERM (TONIGHT THROUGH TUESDAY)... FURTHER MOISTENING OF THE AIRMASS THE PAST 24 HOURS WITH EASTERN UTAH AND WESTERN COLORADO REMAINING UNDER THE INFLUENCE OF HIGH PRESSURE. AXIS OF THE ELONGATED HIGH IS JUST SOUTH OF THE FOUR CORNERS WHICH IS KEEPING A LIGHT SOUTHWEST TO WEST FLOW OVER THE AREA. SURFACE DEW POINTS NOW IN THE 40S TO AROUND 50 AND PRECIPITABLE WATER WAS AROUND AN INCH PER THE MORNING GJT RAOB. THE INCREASED MOISTURE AND SLOW STORM MOTION WILL PROVIDE A BETTER CHANCE OF LOCALLY HEAVY RAIN TODAY. STORM ENVIRONMENT NOT REAL FAVORABLE FOR ORGANIZED CONVECTION SO LOCALLY HEAVY RAIN FROM SLOW MOVERS AND REDEVELOPMENT OVER THE SAME AREA WILL BE THE MAIN THREAT THROUGH THIS EVENING. THERE IS INCREASED AREAL COVERAGE OF STORMS COMPARED TO YESTERDAY DUE TO A WAVE OVER CENTRAL AND SOUTHERN UTAH. STORMS WILL DECREASE WITH SUNSET BUT THE WAVE WILL KEPT SOME SHOWERS AND ISOLATED THUNDERSTORMS GOING OVERNIGHT AS IT MOVES ACROSS WESTERN COLORADO. CLOSE TO PERSISTENCE FOR MIN TEMPERATURES TONIGHT. THE HIGH CENTER IS PROGGED TO SHIFT WEST MONDAY WITH MODELS SUGGESTING SLIGHTLY DRIER AIR MOVING INTO THE NORTH AS THE FLOW BECOME MORE WEST TO NORTHWEST. THERE STILL WILL BE PLENTY OF MOISTURE AROUND FOR SCATTERED DIURNAL CONVECTION INITIATING OVER THE HIGH TERRAIN. LESS STORM AND CLOUD COVERAGE TUESDAY WILL ALLOW FOR WARMER DAYTIME HIGHS. NO APPARENT WAVES TO AFFECT THE AREA MONDAY NIGHT SO KEPT MINIMAL LATE NIGHT POPS IN THE FORECAST. THERE ARE INDICATIONS THAT A WAVE MAY MOVE NORTH FROM THE DESERT SOUTHWEST AND BEGIN TO AFFECT THE FORECAST AREA LATE TUESDAY. INCREASED POPS TO ACCOUNT FOR THIS FEATURE BUT THE MODELS ARE NOT IN COMPLETE AGREEMENT ON THIS FEATURE SO POPS WERE LIMITED TO SCATTERED COVERAGE. PERSISTENT TEMPERATURE FORECAST FOR TUESDAY BUT IF THE AFOREMENTIONED WAVE LOOKS LIKE IT WILL COME TO FRUITION WITH LATER MODEL CYCLES WE MAY HAVE TO COOL IT DOWN SOME. LINDQUIST .LONG-TERM (TUESDAY THROUGH SATURDAY)...RIDGE AXIS WILL SHIFT INTO COLORADO ON WEDNESDAY...THEN REMAIN EAST OF THE FORECAST AREA THROUGH THE WEEKEND. THIS WILL BRING AN UPSWING TO CONVECTIVE ACTIVITY AS THE MOISTER WESTERN FLANK OF THE RIDGE AXIS RE-ORIENTATES ITSELF OVER THE FORECAST AREA. EXTENDED FORECAST IS FOR PERSISTENCE WITH TEMPERATURES...AND A TYPICAL SUMMERTIME DIURNAL THUNDERSTORM PATTERN EACH DAY WITH THE POTENTIAL FOR SHOWERS/TSTORMS TO LINGER OVERNIGHT. BIGGEST ITEM TO WATCH RIGHT NOW IS THE SHORTWAVE GFS/EURO HAVE BEEN CONSISTENT WITH ADVERTISING SLIDING THROUGH UTAH ON TUESDAY NIGHT/WEDNESDAY. THE PASSAGE OF THIS SYSTEM WOULD DEEPEN SOUTHERLY FLOW OVER EASTERN UTAH/WESTERN COLORADO...AND ADVECT AMPLE LOW/MID LEVEL MOISTURE INTO THE AREA. WITH PW VALUES FORECAST IN THIS SITUATION TO RISE TO OVER AN INCH...FLASH FLOODING WILL BE THE GREATEST CONCERN. STORM MOTION WOULD BE FAIRLY SLOW AND THERE WOULD BE JUST ENOUGH SHEAR TO BRING SOME ORGANIZATION TO STORMS THAT DEVELOP. COULD SEE SOME DRYING INTO SATURDAY IF ANOTHER SHORTWAVE FEATURE MODELS SHOW INDEED PANS OUT...AND MID LEVEL DRYING AND WESTERLY FLOW WORK INTO THE AREA BEHIND IT. WILL HAVE TO MAKE ADJUSTMENTS TO FORECAST AS CONFIDENCE INCREASES/DECREASES WITH THESE SMALLER SCALE FEATURES. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/HLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 2 2006 COZ001>014-017>023-UTZ022>025-027>029-031145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING...ESPECIALLY OVER HIGHER TERRAIN. THESE STORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524310.